Quasi-Lovász Extensions and Their Symmetric Counterparts

  • Miguel Couceiro
  • Jean-Luc Marichal
Part of the Communications in Computer and Information Science book series (CCIS, volume 300)


We introduce the concept of quasi-Lovász extension as being a mapping \(f: I^n \rightarrow \textrm{I\!R}\) defined over a nonempty real interval I containing the origin, and which can be factorized as f(x 1,…,x n ) = L(ϕ(x 1),…,ϕ(x n )), where L is the Lovász extension of a pseudo-Boolean function \(\psi:\{0,1\}^n\rightarrow \textrm{I\!R}\) (i.e., the function \(L:\textrm{I\!R}^n\rightarrow \textrm{I\!R}\) whose restriction to each simplex of the standard triangulation of [0,1] n is the unique affine function which agrees with ψ at the vertices of this simplex) and \(\varphi\colon I\rightarrow \textrm{I\!R}\) is a nondecreasing function vanishing at the origin. These functions appear naturally within the scope of decision making under uncertainty since they subsume overall preference functionals associated with discrete Choquet integrals whose variables are transformed by a given utility function.

To axiomatize the class of quasi-Lovász extensions, we propose generalizations of properties used to characterize the Lovász extensions, including a comonotonic version of modularity and a natural relaxation of homogeneity. A variant of the latter property enables us to axiomatize also the class of symmetric quasi-Lovász extensions, which are compositions of symmetric Lovász extensions with 1-place nondecreasing odd functions.


Aggregation function discrete Choquet integral Lovász extension comonotonic modularity invariance under horizontal differences 

MSC Classes

39B22 39B72 (Primary) 26B35 (Secondary) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beliakov, G., Pradera, A., Calvo, T.: Aggregation Functions: A Guide for Practitioners. STUDFUZZ. Springer, Berlin (2007)Google Scholar
  2. 2.
    Benvenuti, P., Mesiar, R., Vivona, D.: Monotone set functions-based integrals. In: Handbook of Measure Theory, vol. II, pp. 1329–1379. North-Holland, Amsterdam (2002)CrossRefGoogle Scholar
  3. 3.
    Bouyssou, D., Dubois, D., Prade, H., Pirlot, M. (eds.): Decision-Making Process - Concepts and Methods. ISTE/John Wiley, London (2009)Google Scholar
  4. 4.
    Couceiro, M., Marichal, J.-L.: Axiomatizations of Lovász extensions and symmetric Lovász extensions of pseudo-Boolean functions. Fuzzy Sets and Systems 181(1), 28–38 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Couceiro, M., Marichal, J.-L.: Axiomatizations of quasi-Lovász extensions of pseudo-Boolean functions. Aequationes Mathematicae 82, 213–231 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    de Campos, L.M., Bolaños, M.J.: Characterization and comparison of Sugeno and Choquet integrals. Fuzzy Sets and Systems 52(1), 61–67 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Grabisch, M., Marichal, J.-L., Mesiar, R., Pap, E.: Aggregation functions. Encyclopedia of Mathematics and its Applications, vol. 127. Cambridge University Press, Cambridge (2009)zbMATHGoogle Scholar
  8. 8.
    Grabisch, M., Murofushi, T., Sugeno, M. (eds.): Fuzzy measures and integrals - Theory and applications. STUDFUZZ, vol. 40. Physica-Verlag, Heidelberg (2000)zbMATHGoogle Scholar
  9. 9.
    Hammer, P., Rudeanu, S.: Boolean methods in operations research and related areas. Springer, Heidelberg (1968)zbMATHCrossRefGoogle Scholar
  10. 10.
    Lovász, L.: Submodular functions and convexity. In: 11th Int. Symp., Mathematical programming, Bonn 1982, pp. 235–257 (1983)Google Scholar
  11. 11.
    Mesiar, R., Mesiarová-Zemánková, A.: The ordered modular averages. IEEE Trans. Fuzzy Syst. 19(1), 42–50 (2011)CrossRefGoogle Scholar
  12. 12.
    Singer, I.: Extensions of functions of 0-1 variables and applications to combinatorial optimization. Numer. Funct. Anal. Optimization 7, 23–62 (1984)zbMATHCrossRefGoogle Scholar
  13. 13.
    Šipoš, J.: Integral with respect to a pre-measure. Mathematica Slovaca 29(2), 141–155 (1979)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Topkis, D.M.: Minimizing a submodular function on a lattice. Operations Research 26(2), 305–321 (1978)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Miguel Couceiro
    • 1
  • Jean-Luc Marichal
    • 1
  1. 1.Mathematics Research UnitUniversity of LuxembourgLuxembourgG.-D. Luxembourg

Personalised recommendations